Kansas, 2002

Lightning Strike in Kansas, June 9, 2002

June 9, 2002 · NWS TOP · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 2:15 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 2:15 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT SUN JUN 9 2002

PRECIPITATION CHANCES INTO MID WEEK MAIN CONCERN.

UPPER LEVEL SHORTWAVE THAT GENERATED TS OVER THE TX PANHANDLE AND OK
IS EXPECTED TO CLIP MORE OF THE CWA THEN PREVIOUSLY THOUGHT. THE ETA
HAS COME CLOSER TO THE AVN IN HANDLING THIS FEATURE. HAVE INCREASED
POPS ACROSS THE EASTERN HALF OF THE CWA. THERE COULD ALSO BE SOME
LINGERING PRECIP IN THE EAST INTO THE EVENING HOURS. THINK THAT IT
WILL COME TO AN END DURING THE EVENING AS THE WAVE MOVES EAST OF THE
CWA.

THE NEXT PROBLEM IS WITH THE TIMING OF THE FRONT. THE BEST CHANCES
FOR PRECIP MONDAY THROUGH WEDNESDAY WILL BE WITH THE FRONT. WENT
MAINLY WITH THE SLOWER AVN THINKING THAT WITH UPPER LEVEL WINDS
PARALLEL TO THE FRONT...IT WILL NOT MOVE AS QUICKLY AS WHAT THE ETA
SUGGESTS. THE BEST CHANCES FOR TS ON MONDAY AND MONDAY NIGHT SHOULD
BE ALONG THE NEB STATE LINE...CLOSER TO THE FRONT AND WHERE THE CAP
WILL BE WEAKER. THE FRONT BEGINS TO SAG INTO THE CWA TUESDAY NIGHT
AND WEDNESDAY. AM A LITTLE CONCERNED ABOUT THE POTENTIAL FOR HEAVY
RAIN AGAIN WITH THE SLOW MOVING FRONT AND PARALLEL STEERING FLOW.
SINCE IT IS STILL A COUPLE DAYS AWAY...WILL LEAVE IT OUT OF THE
ZONES FOR NOW. THE FRONT CONTINUES ITS SLOW PUSH WEDNESDAY NIGHT.
PREVIOUS FORECAST OF HOLDING POPS INTO THE NIGHT LOOKS GOOD. IF THE
MODELS SLOW THE FRONT DOWN EVEN MORE...THERE MAY BE SOMETHING
THURSDAY MORNING. DID HOLD ONTO THE CLOUDS INTO THURSDAY MORNING AND
THEN DECREASE THEM DURING THE DAY.

MADE LITTLE CHANGES TO FRIDAY AND SATURDAY. WITH RIDGING AT THE
SURFACE AND ALOFT...MOSTLY CLEAR AND DRY LOOKS GOOD. I NUDGED TEMPS
DOWN A LITTLE WEDNESDAY AND THURSDAY...AND CONTINUED THE WARMING
TREND THOUGH THE END OF THE FORECAST.

.TOP...NONE.

WOLTERS

In the hours before

Special weather statement, Jun 9, 4:50 AM CST, 5 hours 50 minutes before
KSZ010>012-022>024-026-035>040-054>056-058-059-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
550 AM CDT SUN JUN 9 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT ANTICIPATED
FOR TODAY OR TONIGHT ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO SPREAD
NORTH ACROSS EAST CENTRAL AND NORTHEAST KANSAS TODAY. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER AN ISOLATED
SEVERE STORM CAN NOT BE RULED OUT. THE MAIN SEVERE THREAT WOULD BE
LARGE HAIL AND STRONG STRAIGHT LINE WINDS.

SYNOPSIS: SOUTHERLY WINDS HAVE BROUGHT A VERY MOIST AIR MASS NORTH
FROM THE GULF OF MEXICO. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
EASTERN KANSAS DURING THE DAY TODAY. THIS DISTURBANCE WILL ALLOW THE
SHOWERS AND THUNDERSTORMS TO SPREAD NORTH. BECAUSE THERE IS NO
SURFACE FEATURE TO FOCUS THE THUNDERSTORMS AND THE UPPER LEVEL
ENERGY IS RELATIVELY WEAK...THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

WOLTERS

The radar

The Topeka radar (KTWX), 41 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shawnee

When
June 9, 10:40 AM CST
Where
Shawnee County, Topeka
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Lightning struck a power line causing power outages for about a half hour.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298383.